Tornadoes · United States · Illinois · 2008

EF0 tornado, Pleasant Hill to Nebo, Illinois, January 7, 2008

From Pleasant Hill to Nebo, this EF0 tornado ran 2.4 miles across Pike County on January 7, 2008, touching down at 8:40 PM CST and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 7, 2008
Touchdown
8:40 PM CST (02:40 UTC)
Lifted
8:43 PM CST (02:43 UTC)
On the ground
3 minutes
Path length
2.4 miles (3.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Pike County
Touchdown point
39.429, -90.844
Lift-off point
39.442, -90.803
Record number
0801072040-01

What the Weather Service recorded

A strong cold front slid across the region...triggering numerous thunderstorms...so of which became severe.

A tornado touched down 2 miles southeast of Pleasant Hill...then travelled to the northeast. It caused sporadic tree damage before lifting and dissipating about a quarter of a mile west of Nebo.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS LSX issued a tornado warning for this county at 02:27 UTC, 13 minutes before the tornado touched down, in force until 03:15 UTC.

The county was under a tornado watch, issued at 01:54 UTC and running to 07:09 UTC.

Issued (UTC)ExpiredProductOffice
19:55 UTC01:54 UTCTornado WatchLSX
21:14 UTC21:45 UTCSevere Thunderstorm WarningLSX
22:55 UTC23:45 UTCTornado WarningLSX
00:20 UTC01:00 UTCSevere Thunderstorm WarningLSX
01:54 UTC07:09 UTCTornado WatchLSX
02:27 UTC03:15 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jan 7, 5:41 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 7, 5:41 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CST MON JAN 7 2008

.DISCUSSION...
BUSY JANUARY SEVERE WEATHER DAY WITH TORNADO WATCH ALREADY IN EFFECT
FOR NWRN THIRD OF THE CWA.  MAIN CONCERN DEALS WITH HOW SEVERE
TRENDS WILL EVOLVE THROUGH TONIGHT...AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.  FORECAST IS GENERALLY BASED ON THE GFS WHICH HAS
BETTER SUPPORT OF THE OTHER MODELS...THOUGH DID DISCOUNT ITS QPF
AND MASS FIELDS THAT ARE OVERDONE BY CONVECTIVE FEEDBACK.

SEVERE WEATHER POTENTIAL LOOKS TYPICAL OF DEEP COOL SEASON EVENTS
WITH CURRENT MUCAPES IN THE INSTABILITY AXIS RANGING UP TO 1000
J/KG THAT IS PROGGED WHICH WILL REMAIN BETWEEN 500-1000 J/KG THROUGH
12Z.  0-6KM BULK SHEAR OF 60-80KS WILL BE MORE THAN SUFFICIENT TO
OFFSET WEAK THERMODYNAMICS TO KEEP SEVERE WEATHER THREAT GOING
THROUGH THE NIGHT.  HAIL WILL CERTAINLY BE A THREAT WITH CURRENT
RADAR SHOWING 65 DBZ CORES REACHING 15K FT.  0-1KM BULK SHEAR OF
20-40KT INDICATES THE POSSIBILITY OF TORNADOES WITH ANY SURFACE
BASED STORM THROUGH THE NIGHT.

ALSO HAVE CONCERNS WITH HEAVY RAINFALL. CONSIDERED ISSUING A
FLOOD WATCH...BUT HOLDING OFF BECAUSE OF THE RELATIVELY DRY
SOIL MOISTURE. STRONG LOW LEVEL JET WILL CONTINUE TO TRANSPORT
HIGH VALUES OF PRECIPITABLE WATER INTO THE REGION...AND THERE WILL
BE SOME POTENTIAL FOR TRAINING GIVEN THE ALIGNMENT OF LOW LEVEL
AND UPPER LEVEL FLOW. WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL IN THE FORECASTS AND THE HWO.

COLD FRONT WILL NOT CLEAR THE ERN PART OF THE CWA UNTIL EARLY
AFTERNOON TOMORROW.  THERE WILL STILL BE THE POTENTIAL FOR SEVERE
UNTIL THE FRONT PASSES.

ANOTHER STORM SYSTEM WILL MOVE QUICKLY ACROSS THE REGION ON THURSDAY
BRINGING AND CHANCE OF RAIN OR SNOW.

IN THE EXTENDED (THURSDAY NIGHT-NEXT MONDAY)...MEDIUM RANGE MODELS
ARE IN FAIRLY GOOD AGREEMENT WITH UPPER FLOW GRADUALLY AMPILFYING
INTO EARLY NEXT WEEK...AND ONLY SHOW SOME MINOR TIMING DIFFERENCES
IN SHORTWAVES.   THERE ARE SOME DIFFERENCES BETWEEN THE STRENGTH OF
THE SHORTWAVE AND SUBSEQUENT STRENGTHENING OF SFC LOW FRIDAY INTO
SATURDAY OVER THE CENTRAL AND EASTERN UNITED STATES.  WILL LEAN
TOWARD THE ECWMF BASED ON ITS CONTNUITY FOR THIS FORECAST.  WITH
THIS SAID...WILL KEEP CHANCE OF RAIN/SNOW OVER THE EAST ON THURSDAY
NIGHT AS MIDWEEK TROUGH EXITS AREA.  ECMWF IS SLIGHTLY STRONGER THAN
OTHER MODELS WITH A TROUGH IN THE SRN STREAM THAT WILL MOVE ACROSS
THE REGION THIS WEEKEND...SO HAVE CHC OF RAIN OR SNOW GOING OVER THE
SRN AND ERN COUNTIES SATURDAY NIGHT AND SUNDAY.  ECWMF SHOWS ANOTHER
WEAK SHORTWAVE MOVING THROUGH NEXT MONDAY...BUT DOESNT LOOK LIKE
ENOUGH TO WARRANT MORE THAN SLIGHT CHANCES.  TEMPERATURES ARE BASED
ON A BLEND OF PERSISTENCE...HPC GUIDANCE AND ECWMF.

BRITT

&&

.AVIATION...
FOR THE 00Z TAFS...MAIN AREA FOR TSRA/SHRA DEVELOPMENT THRU LATE
TONIGHT IS EXPECTED TO BE RIGHT WHERE IT IS NOW...NEAR A KUIN-KCOU
AXIS...OR JUST AHEAD OF A QSTNRY CDFNT. WAVE OF LO PRES WILL PUSH
THRU THE FA ALONG THIS FRONT LATER TONIGHT...AND THIS WILL ALLOW
THINGS TO MOVE EWD AGAIN...WITH THE CDFNT PUSHING THRU KUIN/KCOU
MID-LATE TUESDAY MORNING...AND THRU KSTL/KSUS TUESDAY AFTERNOON.
MAIN CHANCES FOR RAIN AT THE TAF SITES WILL FOCUS ON PERSISTENT
CONVECTION ALONG KUIN-KCOU THRU MUCH OF TONIGHT...WITH FOCUS THEN
SHIFTING EWD INTO KSTL/KSUS AREA LATE TONIGHT...AND THEN POSSIBLY
ANOTHER SHOT OF RAIN BEFORE THE FRONT MOVES THRU AROUND MIDDAY/ERY
AFTN. WENT WITH PRIMARILY VFR CIGS FOR PREVAILING CONDS...WITH
LOWER CIGS IN AND AROUND TSRA.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 7, 3:44 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS THROUGH EARLY
EVENING WILL BE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS. THIS THREAT WILL SPREAD EASTWARD THIS
EVENING AND OVERNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND TORNADOES WELL INTO THE OVERNIGHT
HOURS. IN ADDITION...THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY...PRIMARILY
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS COULD
BE SEVERE ACROSS SOUTH CENTRAL ILLINOIS ON TUESDAY.

THERE IS A CHANCE OF SNOW ACROSS THE AREA ON THURSDAY AND THURSDAY
NIGHT. THERE IS ALSO A CHANCE OF SNOW OVER SOUTHEAST MISSOURI AS
WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THE NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Jan 7, 5:57 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     LADDONIA                39.24N 91.64W
01/07/2008                   AUDRAIN            MO   TRAINED SPOTTER

            THREE QUARTER INCH HAIL WITH 60 TO 70 MPH GUSTS...SOME
            POWER LINES AND SMALL TREES DOWN.

&&

SIPPRELL
Local storm report, Jan 7, 6:08 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 W ROODHOUSE           39.48N 90.39W
01/07/2008  E0.75 INCH       GREENE             IL   TRAINED SPOTTER

            DIME SIZED HAIL WITH GUSTY WINDS.

&&

SIPPRELL
Local storm report, Jan 7, 6:40 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             5 E PALMYRA             39.43N 89.90W
01/07/2008  E1.75 INCH       MACOUPIN           IL   AMATEUR RADIO

&&

SIPPRELL
Local storm report, Jan 7, 6:57 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     MODESTO                 39.48N 89.98W
01/07/2008                   MACOUPIN           IL   AMATEUR RADIO

            POWER LINES DOWN ... NO POWER IN CITY ... 2 TO 3 INCH
            TREE LIMBS DOWN.

0636 PM     HAIL             MODESTO                 39.48N 89.98W
01/07/2008  E1.00 INCH       MACOUPIN           IL   AMATEUR RADIO

            COVERING THE GROUND WITH FOG.

&&

SIPPRELL
Local storm report, Jan 7, 8:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             NEW BLOOMFIELD          38.72N 92.09W
01/07/2008  E1.00 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

SIPPRELL
Special weather statement, Jan 7, 8:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM...
CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
822 PM CST MON JAN 7 2008

...SIGNIFICANT ESPISODE OF SEVERE WEATHER POSSIBLE TONIGHT...
...POTENTIAL FOR SEVERE WEATHER AND TORNADOES POSSIBLE WELL INTO
THE OVERNIGHT HOURS...

A VERY DANGEROUS WEATHER SITUATION IS UNFOLDING AS THE LATEST
WEATHER DATA INDICATES SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
THE REGION WELL PAST MIDNIGHT AND INTO THE EARLY MORNING HOURS ON
TUESDAY. THE SEVERE WEATHER WILL BE OCCURRING AT NIGHT WHEN MANY
PEOPLE WILL BE ASLEEP. THESE STORMS WILL ALSO BE MOVING VERY
FAST...SO THE TIME TO REACT TO A WARNING MAY BE QUITE SHORT.

THE SEVERE WEATHER THREAT INCLUDES THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. IN FACT THE POTENTIAL
EXISTS FOR A FEW STRONG AND VERY DAMAGING TORNADOES.

THE SEVERE WEATHER THUS FAR HAS BEEN CONFINED ALONG A CORRIDOR
FROM SOUTHWEST MISSOURI THROUGH CENTRAL MISSOURI INTO WEST CENTRAL
ILLINOIS. SEVERE THUNDERSTORMS WILL CONTINUE IN THIS REGION AND ALSO
SHIFT EASTWARD INTO EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS
AS THE NIGHT PROGRESSES.

EVEN THOUGH WE ARE IN THE MIDDLE OF WINTER...PEOPLE SHOULDNT LET
THEIR GUARD DOWN WHEN CONSIDERING THE POTENTIAL FOR SEVERE
WEATHER. THE ATMOSPHERIC CONDITIONS THAT CURRENTLY EXIST ARE MORE
TYPICAL OF SPRING...AND THE STRONG AND VIOLENT THUNDERSTORMS WHICH
ACCOMPANY THAT TIME PERIOD. IT SHOULD BE NOTED...THAT SOME OF THE
MOST VIOLENT TORNADOES THAT HAVE OCCURRED IN THE ST LOUIS METRO
AREA HAVE OCCURRED AT NIGHT DURING THE WINTER.

PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW SEVERE WEATHER SAFETY
RULES AND CAREFULLY MONITOR WEATHER DEVELOPMENTS TONIGHT. MAKE
SURE TO MONITOR LOCAL COMMERCIAL RADIO AND TV STATIONS...AND NOAA
WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...AND BE PREPARED
TO ACT QUICKLY IF A WARNING IS ISSUED.

GLASS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

2.7 hours before the tornado, 206 km from the path. January 8, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 655 joules per kilogram, CIN -29, lifted condensation level 746 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 317 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
484 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.8
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

9.3 hours after it, 206 km from the path. January 8, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -257, lifted condensation level 727 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -35 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-257 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Pittsfield (PPQ), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:46 UTC57.255.4240° 9 kt1010.2-TSRA
01:06 UTC57.255.4230° 15 kt201010.5+TSRA
01:26 UTC57.255.4190° 9 kt1009.5-TSRA
01:46 UTC57.255.4160° 7 kt1009.5-VCTSRA
02:06 UTC55.455.4150° 8 kt1008.8-TSRA
02:26 UTC57.255.4170° 11 kt1009.1TSRA
02:46 UTC5957.2210° 13 kt171009.5+TSRA
03:06 UTC5957.2200° 12 kt1008.8TSRA
03:26 UTC57.253.6200° 13 kt171008.5TSRA
03:46 UTC57.255.4200° 13 kt1009.1VCTSRA
04:07 UTC5955.4200° 9 kt191008.5-TSRA
04:26 UTC57.257.2200° 9 kt1008.5-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the touchdown began at 02:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:40 UTCHAIL 1.53 Sw MurrayvilleMorgan, IL
05:30 UTCFLOODBluffsScott, ILREPORTED ALONG HIGHWAY 100
05:30 UTCFLOODWinchesterScott, ILWIDESPREAD STREET FLOODING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of January 7, 2008

33 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 72:22 PM CSTEF0St. Clair, MO0.120
January 72:54 PM CSTEF0Benton, MO0.225$20,000
January 73:30 PM CSTEF3Boone, IL13.11005$4.0 million
January 73:55 PM CSTEF0Audrain, MO0.340
January 74:02 PM CSTEF3Walworth, WI10.820015$14 million
January 74:39 PM CSTEF1Kenosha, WI2.575$7.9 million
January 75:06 PM CSTEF2Barry, MO12.4200$500,000
January 75:22 PM CSTEF1Tazewell, IL3.0100$30,000
January 75:50 PM CSTEF0McDonald, MO0.320
January 75:57 PM CSTEF2Greene, MO6.4200$2.0 million
January 76:29 PM CSTEF3Greene, MO50.4300318$19 million
January 77:28 PM CSTEF0Lawrence, MO6.450$75,000
January 77:32 PM CSTEF2Greene, MO6.7300$1.0 million
January 77:42 PM CSTEF2Webster, MO8.6200$1.0 million
January 77:50 PM CSTEF0Gasconade, MO0.350
January 78:05 PM CSTEF0Benton, AR0.150
January 78:06 PM CSTEF3Pulaski, MO1.84003$1.0 million
January 78:08 PM CSTEF0Adair, OK0.150
January 78:09 PM CSTEF3Phelps, MO4.7400$110,000
January 78:15 PM CSTEF1McDonald, MO7.4100$300,000
January 78:30 PM CSTEF0Pike, MO5.040
January 78:42 PM CSTEF1Webster, MO5.2150$50,000
January 78:50 PM CSTEF0Benton, AR0.150
January 79:00 PM CSTEF2Laclede, MO5.4300$100,000
January 79:12 PM CSTEF0Barry, MO0.120
January 79:36 PM CSTEF1Christian, MO0.41001$200,000
January 79:40 PM CSTEF1Phelps, MO3.8100$5,000
January 79:57 PM CSTEF0Webster, MO10.650$8,000
January 710:28 PM CSTEF0Cherokee, OK1.8500$25,000
January 710:43 PM CSTEF0Maries, MO11.31001$5.0 million
January 711:09 PM CSTEF1Benton, AR2.685
January 711:38 PM CSTEF0Wagoner, OK0.575
January 711:54 PM CSTEF0Wagoner, OK2.7100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.